Three young people were taken to hospital seriously unwell after eating sweets containing cannabis.
One boy, aged 8, was feared close to death after eating the gummy snacks laced with THC, with names like ‘stoney worms’ and ‘dope rope’.
West Yorkshire Police said its officers were called to two separate incidents in Bradford over the weekend.
The first saw the emergency services called to a home in the Great Horton area shortly after midnight on Saturday.
Police officers and paramedics found a boy, 8, and girl, 17, with ‘poisoning-type symptoms’.
Both were rushed to hospital for treatment and there were serious concerns for the young boy – but both have since recovered and been sent home.
After investigation the children were found to have eaten cannabis ‘edibles’ in the form of gummy sweets laced with THC – the psychoactive chemical found in cannabis that causes intoxication.
In a separate incident, it was reported by doctors at Bradford Royal Infirmary that another boy, 15, had been taken ill after eating similar sweets.
This teenager, also from the Great Horton area, has now recovered and gone home from hospital.
Police are now investigating the two incidents to work out how they came to be in possession of the drugs.
Superintendent Richard Padwell said: ‘These incidents are obviously a real cause for concern. Although the children involved have recovered after hospital treatment, there were initially genuine concerns for the youngest child that we could have been looking at a tragic outcome.
‘We have been aware of cannabis “edibles” being in circulation for some time, and our neighbourhood policing teams and other specialist officers have been actively targeting those involved in their supply, with arrest and seizures and investigations ongoing.
‘These recent incidents where the health of children has been put at risk very starkly illustrate the dangers of this particular form of cannabis.
‘These “edibles” are professionally packaged like popular brands of sweets which can make them appear attractive to children, yet they often contain a very high dose of THC, the active ingredient in cannabis, which means that people can feel very unwell very quickly.’
He warned parents to stay ‘vigilant’ in spotting any suspicious products their children may be in possession of.
Anyone with information in relation to the edibles or similar items should contact the police on 101.
Get in touch with our news team by emailing us at firstname.lastname@example.org.
For more stories like this, check our news page.
Get your need-to-know
latest news, feel-good stories, analysis and more
Thanks for reading the whole article. If you wish to get an daily update about Boy, 8, among three seriously ill after eating cannabis sweets , click on the bell button to subscribe for the notifications.